Alabama, 2008Damaging Winds and Lightning Strike in Alabama, February 17, 2008
February 17, 2008 · NWS HUN · 3 events in 1 county or zone
A few severe thunderstorms producing damaging winds developed ahead of a cold front, which pushed through northern Alabama Sunday afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms producing damaging winds developed ahead of a cold front, which pushed through northern Alabama Sunday afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 16, 9:42 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Feb 16, 9:42 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
942 PM CST SAT FEB 16 2008
.UPDATE...FOR HOURLY TEMP/CLOUD TRENDS. EARLIER UPDATE WAS LEFT
ABOUT AS IS WRT PRECIP CHANCE TOWARD MORNING. ALSO PROVIDING AN
UPDATE HERE ABOUT THE THREAT OF SEVERE WEATHER SUNDAY.
&&
.DISCUSSION...
SKIES HAVE TEMPORARILY CLEARED ACROSS NORTH AL AND EASTERN PORTIONS
OF SOUTHERN MIDDLE TN. ANOTHER BAND OF MID/HIGH CLOUDS WILL SOON
OVERTAKE THIS AREA...BUT THICKER CLOUDS LIKELY WILL WAIT UNTIL
MORNING. WE HAVE ADJUSTED HOURLY TEMPS AND CLOUDS TO ACCOUNT FOR
THESE TRENDS...BUT HAVE LEFT THE SHRA/TSRA CHC AS EARLIER UPDATED
FOR THE OVERNIGHT HOURS.
VIA WATER VAPOR AND 00Z 5H ANALYSIS...A POWERFUL UPPER
LEVEL LOW AND TROF WAS NOW LIFTING E AND NE THROUGH WESTERN TX.
12HR HGHT FALLS OF 14-18 DKM WERE OBSERVED...WITH A COLD CORE OF
-26C AT MIDLAND TX. A 100KT WIND HAS BEEN OBSERVED AT THE PURCELL
OK NPN PROFILER AT 400 MB AT THE HEAD OF A DEVELOPING DRY SLOT.
WIDESPREAD CONVECTION HAS BROKEN OUT WITHIN THE FIRST OF MULTIPLE
WARM CONVEYOR BELTS SEEN ON THE IMAGERY. AT 8H...A TONGUE OF 12C
DEW POINTS HAS ADVECTED INTO SOUTHERN AR WITH A 55KT LLJ.
THE 00Z NAM SUGGESTS THAT THE INITIAL BAND OF ELEVATED SHRA/TSRA
WILL ARRIVE AFTER 12Z...SLOWER THAN PREVIOUS RUNS. THIS LOOKS
REASONABLE GIVEN THAT SFC CYCLOGENESIS WAS JUST GETTING
REORGANIZED. 3HR PRES FALLS OF 4-5 MB ARE NOW CENTERED NEAR MEMPHIS
AS OF THE 03Z OBS. THIS IS A RESULT OF STRONG WAA INTO THIS
REGION...AND SHOULD BE THE AREA OF BEST 8H CONVERGENCE AND MOISTURE
TRANSPORT OVERNIGHT. THE NEW NAM REFLECTIVITY PROG SUGGESTS THAT
AN ORGANIZED LINEAR MCS...ALBEIT ELEVATED...WILL ADVANCE NE REACHING
MIDDLE TN AND NW AL BETWEEN 12-15Z...THEN EXIT OUR EASTERN COUNTIES
BY EARLY AFTN. A STRONG LOW LEVEL INVERSION SHOULD STILL NEGATE THE
THREAT OF DAMAGING WINDS...BUT COULD ENHANCE THE THREAT OF GRAVITY
WAVE INDUCED FLOW AT THE REAR OF THIS MCS AS WE HAVE SEEN EARLIER
THIS COOL SEASON.
THE LATEST NAM SUGGESTS THAT THE SECONDARY SHORTWAVE NOW DIVING INTO
THE TROF THROUGH COLORADO (PER WATER VAPOR IMAGERY) MAY PLAY A ROLE
IN SLOWER COLD FRONTAL TIMING AND ENHANCED UPPER LEVEL FORCING
SUNDAY AFTERNOON. THIS MAY PROVIDE A LONGER SOLAR HEATING PERIOD AS
A SIGNIFICANT DRY SLOT PUNCHES IN FROM THE W. GIVEN THAT STRONG CAA
AT 5H WILL BE ARRIVING AS WELL...THIS YIELDS SIGNIFICANT
SB-DESTABILIZATION AHEAD OF THE COLD FRONT. THIS MAY SHARPLY
INCREASE THE THREAT OF SEVERE WEATHER SUNDAY AFTN AND
EVENING...INCLUDING LOW TOPPED SUPERCELLS WITH HAIL AND A TORNADO
RISK. INITIAL FCST SOUNDING AT 21Z FOR MSL...MODIFIED FOR A 67/60F
PARCEL (AFTER DROPPING THE DEW POINT FROM 63F ON THE MODEL)...YIELD
SB-CAPE AROUND 1000 J/KG. THIS WITH VERY STRONG DEEP LAYER
SHEAR...AND 0-1KM SRH NEAR 300 M2/S2. N AL WILL BE WITHIN THE LFQ
OF THE 8H JET AND RRQ OF THE 5H JET. WE WILL HAVE TO SEE WHAT THE
03Z SREF INDICATES.
I MUST STRESS THERE REMAINS CONSIDERABLE UNCERTAINTY WRT
THERMODYNAMICS THAT WILL EVOLVE ON SUNDAY. HOWEVER...GIVEN THE NEW
DATA COMING IN...WE HAVE UPDATED THE HWO TO REFLECT THE INCREASED
THREAT...BUT LEAVING UNCERTAINTY GIVEN THAT SUNDAY MORNING
CONVECTION COULD YET DISRUPT THE AIRMASS RECOVERY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
KULA
Hazardous weather outlook, Feb 16, 8:48 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
848 PM CST SAT FEB 16 2008
ALZ001>010-016-TNZ076-096-097-171100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
848 PM CST SAT FEB 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THROUGH TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A LINE OF SHOWERS AND THUNDERSTORMS WILL APPROACH NORTHWEST ALABAMA
BY 6 AM. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
COULD CONTAIN HEAVY DOWNPOURS AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING.
SHOWERS AND THUNDERSTORMS WILL TRACK EAST THROUGH NORTH ALABAMA
AND SOUTHERN MIDDLE TENNESSEE DURING THE MORNING HOURS...EXITING
NORTHEAST ALABAMA BY EARLY AFTERNOON. WINDS COULD GUST TO AROUND 40
MPH WITH THESE SHOWERS AND STORMS...AND POSSIBLY HIGHER WITH ANY
STRONGER CELLS. ALSO...BRIEF HEAVY DOWNPOURS ARE ANTICIPATED...WITH
RAINFALL AMOUNTS OF ONE HALF TO ONE INCH POSSIBLE.
AS A COLD FRONT APPROACHES SUNDAY AFTERNOON...THERE ARE INDICATIONS
THAT THE AIRMASS COULD DESTABILIZE SUFFICIENTLY FOR DEVELOPMENT OF
SEVERE THUNDERSTORMS ALONG OR JUST AHEAD OF THE FRONT. GIVEN THE
POSSIBLE COMBINATION OF AVAILABLE INSTABILITY AND WIND SHEAR...AND
VERY COLD AIR ALOFT...A FEW OF THESE STORMS COULD BECOME LOW TOPPED
SUPERCELLS CAPABLE OF LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO.
THIS SITUATION REMAINS SOMEWHAT UNCERTAIN...THUS...THE CATEGORICAL
RISK OF SEVERE STORMS REMAINS SLIGHT AT THIS TIME.
A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT...USHERING IN
MUCH COLDER CONDITIONS. IN THE COLDER AIR...ANY LINGERING MOISTURE
COULD RESULT IN A BRIEF CHANGE OVER TO FLURRIES INTO EARLY MONDAY
MORNING. HOWEVER...THIS CHANCE IS QUITE LOW.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE SUNDAY AFTERNOON AND EVENING.
KULA
Thunderstorm Wind, Dekalb
- When
- February 17, 1:00 AM CST to 1:03 AM CST
- Where
- Dekalb County, 4.15 mi N of Sulphur Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.760, -85.600
Thunderstorm winds downed trees on power lines, which was reported by Dekalb 911 center.
Thunderstorm Wind, Dekalb
- When
- February 17, 12:40 PM CST to 12:43 PM CST
- Where
- Dekalb County, 0.68 mi NE of Crossville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.287, -85.992
Law enforcement reported trees blown down onto power lines in northern portions of the Crossville community. Time estimated by radar.
Lightning, Dekalb
- When
- February 17, 12:40 PM CST
- Where
- Dekalb County, Rainsville
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.500, -85.870
A lightning strike knocked out the main switching facility of Farmer Telecommunications Cooperative, resulting in loss of phone service over much of DeKalb, Jackson, and Marshall Counties. The general manager was quoted as saying this was the worst severe weather related damage to the main switch in 30 years.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, February 17, 200864 injured · $11 million · EF3 · 31 events
- Tornadoes and Hail in Georgia, February 17, 20088 injured · $1.7 million · EF1 · 28 events
- High Wind and Strong Wind in Tennessee, February 17, 20081 death · $75,000 · 78 kt wind · 10 events
- Tornadoes and Damaging Winds in Alabama, February 17, 2008$974,000 · EF2 · 4 events
- Cold in Illinois, February 17 to 19, 20081 death · 1 event
- Tornado and Hail in Alabama, February 17, 20081 injured · $541,000 · EF1 · 11 events
- Tornadoes in Florida, February 17, 2008$950,000 · EF1 · 2 events
- Flooding in Illinois, February 17 to 18, 2008$2.1 million · 6 events
- Tornadoes and Damaging Winds in Georgia, February 17 to 18, 20081 injured · $281,000 · EF1 · 7 events
- Tornado and Damaging Winds in Florida, February 17 to 18, 20081 injured · $201,000 · EF1 · 4 events
- Tornado and Hail in Louisiana, February 17, 2008$148,000 · EF1 · 9 events
- Winter Storm in Iowa, February 17, 2008$300,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80393, 80425, 83898.